Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

On clarithromycin. Having shaking, tremors and sleeplessness. Should I stop taking this medicine?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8979 Questions
I am taking clarithromycin i curretly have shaking,tremors and sleeplessness should i stop taking it go see a dr tonight or can i wait unti morning
Posted Wed, 8 May 2013 in Medicines and Side Effects
Answered by Dr. Shoaib Khan 1 hour later
Hello and welcome to XXXXXXX

Thank you for writing to us.

Clarithromycin is a very good drug, but has shown to have a long list of adverse-effects. Although very rare, anxiety and insomnia have been seen in patients on clarithromycin.

Would you mind answering a few questions for me?
-What was the indication for which clarithromycin was advised?
-How many doses have you already taken of the drug?
-Are you sure the insomnia/sleeplessness and tremors have started only after you started taking clarithromycin?

I would advice discontinuation of the medication and reporting to your doctor immediately. Reporting to your doctor would be an immediate requirement, as I am currently unaware of the indication. And if you have been diagnosed to have an infection (of moderate-severe intensity) then discontinuing the antibiotic and not being covered by an antibiotic can make the infection worse.

I hope this information helps. Feel free to write back to me for any further clarifications, I would be happy to help you.

Best wishes.
Above answer was peer-reviewed by
Follow-up: On clarithromycin. Having shaking, tremors and sleeplessness. Should I stop taking this medicine? 8 minutes later
I am also taking amoxicillin and prevacid for hyplori i have taken 14 of clarithromycin and 24 of amoxcillin in 7days
Answered by Dr. Shoaib Khan 5 minutes later
Hello once again.

Thank you for your kind response.

It is important to note the exact time of appearance of the these tremors and insomonia because both clarithromycin and amoxicillin can cause anxiety and insomnia.

I would advice you to visit your treating doctor so they could precisely calculate the occurrence of your adverse-effects and discontinue the drug which has caused them.

You will have to be monitored for a while after discontinuing one particular drug, in order to confirm it to be the cause.

I hope this information was what you were looking for. If possible please XXXXXXX your doctor today, as the best time would be to XXXXXXX your doctor before discontinuing the antibiotics. I wish you lots of luck and a speedy recovery.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor